Heavy Snow, Chase
- When
- March 24, 7:00 AM CST to 10:41 AM CST
- Where
- Chase forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Six inches of snow accumulated in Southwest Chase County.
A late season snow event led to widespread snow accumulations across much of southeast Kansas.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A late season snow event led to widespread snow accumulations across much of southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 24, 6:22 AM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 722 AM CDT SUN MAR 24 2013 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 330 AM CDT SUN MAR 24 2013 FORECAST HIGHLIGHTS FOCUS AROUND DEPARTING WINTER STORM TODAY...WELL BELOW NORMAL TEMPERATURES THROUGH TUESDAY...WITH A WARMING TREND BY MID WEEK. EXPANSIVE DEFORMATION ZONE OF SNOW CONTINUES TO SLOWLY PIVOT EAST ACROSS THE EASTERN HALF OF KS...AS PV ANOMALY PROGRESSES EAST/NORTHEAST OVER NORTHERN OK. ENHANCED BAND OF SNOWFALL HAS TAKEN SHAPE THE LAST SEVERAL HOURS GENERALLY ALONG/EAST OF I-135...WITH SNOWFALL RATES AROUND 1" PER HOUR...WITH EVEN SOME THUNDERSNOW INFERRED FROM LIGHTNING DATA OVER HARVEY COUNTY EARLIER. SNOWFALL AMOUNTS AS OF 315 AM WERE ESTIMATED AROUND 3-4" ROUGHLY ALONG THE TURNPIKE CORRIDOR. PER LATEST RUC/HRRR DATA AND OBSERVATIONAL TRENDS...ANTICIPATING THE HEAVIEST SNOWFALL THROUGH 7 AM ACROSS THE FLINT HILLS...WITH THIS AXIS GRADUALLY SHIFTING INTO FAR EASTERN/SOUTHEAST KS AFTER 7-9 AM. ANTICIPATING STORM-TOTAL AMOUNTS 4-6" ACROSS THE FLINT HILLS OF EAST-CENTRAL AND SOUTHEAST KS...WITH 2-4" ACROSS THE REST OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KS. THINKING THE WICHITA METRO WILL TALLY 4-5". CONSEQUENTLY...WILL CONTINUE CURRENT HEADLINES AS-IS...WITH WINTER STORM WARNING OVER THE FLINT HILLS AND NORTHERN PORTIONS OF SOUTHEAST KS...AND WINTER WEATHER ADVISORY EVERYWHERE ELSE. SNOW SHOULD EXIT LOCATIONS WEST OF I-135 BY 7 AM...AND THEN EXIT SOUTHEAST KS BY LUNCH. THE REST OF THE DAY WILL BE CHILLY...WITH TEMPERATURES IN THE 30S AND A STOUT NORTH WIND. BELOW NORMAL TEMPERATURES WILL CONTINUE THROUGH TUESDAY...AS LONGWAVE TROUGHING PERSISTS ACROSS THE CENTRAL/EASTERN CONUS. A WEAK UPPER IMPULSE MAY BRING SOME LIGHT SNOW/FLURRIES TO EASTERN KS MONDAY...BUT NOT ANTICIPATING ANY ACCUMULATIONS. THIS UPPER IMPULSE WILL ONLY REINFORCE THE WELL BELOW NORMAL TEMPERATURES MONDAY. RECORD COLD HIGHS TODAY AND MONDAY PROBABLY WILL NOT BE IN JEOPARDY. ADK .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 330 AM CDT SUN MAR 24 2013 WARMING TREND SHOULD FINALLY COMMENCE BY WEDNESDAY...AS MID/UPPER FLOW FLATTENS OUT...AND ATMOSPHERIC HEIGHT/THICKNESS INCREASES. THINKING DAYTIME READINGS WILL CLIMB TO NEAR SEASONABLE VALUES...WITH 50S AND 60S FORECAST. SUBTLE DISTURBANCES PROGRESSING ACROSS MID-AMERICA IN THE MODEST WEST/NORTHWEST FLOW ALOFT MAY RESULT IN AREAS OF LIGHT PRECIPITATION (LIQUID FORM) FROM THURSDAY INTO WEEKEND...WITH POSSIBLY BETTER CHANCES BY SATURDAY. ADK && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 722 AM CDT SUN MAR 24 2013 NAM/RUC BOTH CONSISTENT IN SHOWING LIFT/PRECIPITATION WANING FAIRLY RAPIDLY BETWEEN 12 UTC-15 UTC...AND GIVEN CURRENT RADAR/SATELLITE TRENDS THIS APPEARS TO BE ON TRACK. CEILINGS HAVE ALREADY IMPROVED AT KRSL...AND BELIEVE THIS TREND WILL SPREAD OVER THE REMAINDER OF THE SITES THIS MORNING. THE BIG QUESTION IS WHETHER ANOTHER BATCH OF MVFR/LOW VFR CEILINGS WILL SPREAD BACK INTO THE AREA THIS AFTERNOON/EVENING. NAM/RUC BOTH SHOW ANOTHER ROUND BEING GENERATED BY TRAILING PIECE OF UPPER LOW/VORTICITY LOBE ROTATING THROUGH THE LONG WAVE AXIS. -HOWERTON && .FIRE WEATHER... ISSUED AT 330 AM CDT SUN MAR 24 2013 DESPITE STOUT/GUSTY NORTHWEST WINDS TODAY AND MONDAY...WELL BELOW NORMAL TEMPERATURES AND RECENT WIDESPREAD PRECIPITATION WILL LIKELY MITIGATE WIDESPREAD FIRE CONCERNS. A WARMING TREND ALONG WITH BREEZY SOUTHERLY WINDS WILL COMMENCE ON WEDNESDAY. ADK && .CLIMATE... ISSUED AT 330 AM CDT SUN MAR 24 2013 TEMPERATURES WILL BE WELL BELOW NORMAL THROUGH TUESDAY...WITH DAYTIME READINGS IN THE 30S FOR MOST AREAS. NORMAL HIGHS THIS TIME OF YEAR ARE AROUND 60 DEGREES. DESPITE THESE CHILLY READINGS...RECORD COLD HIGHS OR RECORD LOWS WILL LIKELY NOT BE IN JEOPARDY. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 34 20 37 20 / 60 0 10 10 HUTCHINSON 33 19 35 18 / 40 0 10 10 NEWTON 33 19 34 19 / 60 0 10 10 ELDORADO 34 18 36 20 / 80 0 10 10 WINFIELD-KWLD 35 21 38 21 / 70 0 10 10 RUSSELL 33 17 34 18 / 20 0 10 10 GREAT BEND 33 18 34 17 / 20 0 10 10 SALINA 33 20 36 19 / 50 0 20 20 MCPHERSON 33 19 35 17 / 50 0 10 10 COFFEYVILLE 36 22 38 22 / 100 0 10 10 CHANUTE 34 20 37 19 / 100 0 20 20 IOLA 33 20 36 18 / 100 0 20 20 PARSONS-KPPF 34 21 38 21 / 100 0 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ052- 068-083-092-093-098>100. WINTER STORM WARNING UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ053- 069>072-094>096. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 425 AM CDT SUN MAR 24 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 425 AM CDT SUN MAR 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A LATE SEASON WINTER STORM WILL COME TO AN END THIS MORNING ACROSS EASTERN KANSAS. PLEASE REFER TO THE LATEST WINTER STORM WARNING AND WINTER WEATHER ADVISORY FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF VERY LIGHT SNOW OR FLURRIES ACROSS NORTHERN AND EASTERN KANSAS MONDAY AFTERNOON. ACCUMULATIONS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 AM CDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM SNOW MCPHERSON 38.37N 97.66W
03/24/2013 E3.0 INCH MCPHERSON KS LAW ENFORCEMENT
0432 AM SNOW HILLSBORO 38.35N 97.20W
03/24/2013 E4.5 INCH MARION KS LAW ENFORCEMENT
0436 AM SNOW EUREKA 37.82N 96.29W
03/24/2013 E2.0 INCH GREENWOOD KS LAW ENFORCEMENT
OFFICER ESTIMATED A COUPLE OF INCHES. VISIBILITY WAS NEAR
ZERO IN THE SNOW AND BLOWING SNOW.
0439 AM SNOW WINFIELD 37.27N 96.97W
03/24/2013 E2.0 INCH COWLEY KS LAW ENFORCEMENT
0440 AM SNOW YATES CENTER 37.87N 95.74W
03/24/2013 E5.5 INCH WOODSON KS LAW ENFORCEMENT
OFFICER ESTIMATED 5 TO 6 INCHES.
0443 AM SNOW HOWARD 37.47N 96.26W
03/24/2013 E3.0 INCH ELK KS LAW ENFORCEMENT
0443 AM SNOW IOLA 37.93N 95.40W
03/24/2013 E3.5 INCH ALLEN KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED 3 TO 4 INCHES ACROSS THE COUNTY.
VISIBILITY WAS NEAR ZERO.
&&
HOWERTONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM SNOW MCPHERSON 38.37N 97.66W
03/24/2013 E3.0 INCH MCPHERSON KS LAW ENFORCEMENT
0432 AM SNOW HILLSBORO 38.35N 97.20W
03/24/2013 E4.5 INCH MARION KS LAW ENFORCEMENT
0436 AM SNOW EUREKA 37.82N 96.29W
03/24/2013 E2.0 INCH GREENWOOD KS LAW ENFORCEMENT
OFFICER ESTIMATED A COUPLE OF INCHES. VISIBILITY WAS NEAR
ZERO IN THE SNOW AND BLOWING SNOW.
0439 AM SNOW WINFIELD 37.27N 96.97W
03/24/2013 E2.0 INCH COWLEY KS LAW ENFORCEMENT
0440 AM SNOW YATES CENTER 37.87N 95.74W
03/24/2013 E5.5 INCH WOODSON KS LAW ENFORCEMENT
OFFICER ESTIMATED 5 TO 6 INCHES.
0443 AM SNOW IOLA 37.93N 95.40W
03/24/2013 E3.5 INCH ALLEN KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED 3 TO 4 INCHES ACROSS THE COUNTY.
VISIBILITY WAS NEAR ZERO.
0443 AM SNOW HOWARD 37.47N 96.26W
03/24/2013 E3.0 INCH ELK KS LAW ENFORCEMENT
0453 AM SNOW WICHITA MID CONTINENT A 37.66N 97.44W
03/24/2013 M4.5 INCH SEDGWICK KS OFFICIAL NWS OBS
&&
THESE ARE PRELIMARY REPORTS. OFFICIAL OBSERVATIONS WILL BE AVAILABLE
BETWEEN 9 AND 10 AM.
HOWERTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 AM CDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM SNOW EAST WICHITA 37.68N 97.26W
03/24/2013 M4.6 INCH SEDGWICK KS TRAINED SPOTTER
REPORT WAS NEAR KELLOGG AND WEBB.
&&
HOWERTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
540 AM CDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM SNOW 3 NE WINFIELD 37.30N 96.93W
03/24/2013 M2.5 INCH COWLEY KS CO-OP OBSERVER
&&
HOWERTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
729 AM CDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 S CHERRYVALE 37.20N 95.55W
03/24/2013 E3.5 INCH MONTGOMERY KS CO-OP OBSERVER
CO OP OBSERVER ESTIMATES 3.5 INCHES WITH A WATER
EQUIVALENT OF 0.35 INCHES.
0700 AM SNOW CONWAY SPRINGS 37.39N 97.64W
03/24/2013 M4.0 INCH SUMNER KS CO-OP OBSERVER
CO OP OBSERVER MEASURES 4 INCHES OF SNOW WITH A LIQUID
PRECIPITATION VALUE OF 0.48 INCHES WHICH WOULD INCLUDE
THE MIXED PRECIPITATION PRIOR TO THE START OF SNOW.
&&
VJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
749 AM CDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 3 NE WINFIELD 37.30N 96.93W
03/24/2013 M2.5 INCH COWLEY KS CO-OP OBSERVER
CO OP OBSERVER MEAURED 2.5 INCHES OF SNOW WITH A LIQUID
WATER AMOUNT OF 0.62 INCHES IN THE PAST 24 HOURS.
0600 AM SNOW HILLSBORO 38.35N 97.20W
03/24/2013 M2.8 INCH MARION KS CO-OP OBSERVER
0700 AM SNOW ARKANSAS CITY 37.07N 97.04W
03/24/2013 M3.0 INCH COWLEY KS EMERGENCY MNGR
EMERGENCY MANAGER MEASURES 3 INCHES OF SNOWFALL WITH A 24
HOUR LIQUID PRECIPITATION VALUE OF 0.62 INCHES.
0700 AM SNOW STERLING 38.21N 98.21W
03/24/2013 M2.2 INCH RICE KS CO-OP OBSERVER
0700 AM SNOW MOUNT HOPE 37.87N 97.66W
03/24/2013 M3.5 INCH SEDGWICK KS CO-OP OBSERVER
0700 AM SNOW 1 S BARNARD 39.17N 98.04W
03/24/2013 M2.0 INCH LINCOLN KS CO-OP OBSERVER
CO OP OBSERVER MEASURES 2 INCHES OF SNOW WITH A LIQUID
WATER EQUIVALENT OF 0.24 INCHES.
0700 AM SNOW ANTHONY 37.15N 98.03W
03/24/2013 M3.0 INCH HARPER KS CO-OP OBSERVER
0700 AM SNOW SEDAN 37.13N 96.18W
03/24/2013 E4.0 INCH CHAUTAUQUA KS TRAINED SPOTTER
SPOTTER ESTIMATES 4 INCHES OF SNOW HAVE FALLEN WITH A
REPORT OF VISIBILITIES LESS THAN ONE HALF OF A MILE AND
DRIFTS OVER THE ROADWAYS.
0700 AM SNOW 2 NW GOESSEL 38.27N 97.37W
03/24/2013 M3.5 INCH MCPHERSON KS CO-OP OBSERVER
CO OP OBSERVER MEASURES 3.5 INCHES WITH A LIQUID WATER
EQUIVALENT OF 0.39 INCHES IN THE PAST 24 HOURS.
&&
VJPThe national radar mosaic for the moment the first event began.
6 heavy snow, 2 winter storm. Local standard time, as filed.
Six inches of snow accumulated in Southwest Chase County.
Accumulations ranged from around 6 inches across extreme Northern Butler County to near 3 inches along the Southern Butler/Northern Cowley County line.
A mixture of heavy snow and freezing rain caused significant travel issues across the county.
Eastern Elk County was buried by 6 to 7 inches of snow.
Up to 7 inches of snow buried Northern Woodson County.
Snowfalls up to 5 inches combined with freezing rain to cause hazardous travel across Wilson County.
Snowfalls reached 8 inches across Northeast Allen County while many other areas received between 3 and 6 inches.
Extreme Northeast Neosho County was buried by 6 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434374, 434376, 434377, 434378, 434379, 434380, 434381, 434382.